Home > Safe Driving > Driving And Taking Medication

Driving And Taking Medication

By: Tracy Wilkinson - Updated: 4 Nov 2014 | comments*Discuss
 
Driving And Taking Medication

Many people in the UK have to take over-the-counter remedies and prescription medication for a number of ailments - ranging from the serious to the not-so serious. And the truth is that not many of us would think twice about jumping into the car to pick up a prescription, pop the tablets once we get them and drive off on our merry way. But maybe we should as driving safety can often be compromised if you are on prescription medication and the UK police law on driving while on prescribed medication is strictly adhered to.

Hidden Problems

While we'd know instantly that certain health problems - for example epilepsy, dizziness or short-sightedness would immediately alert us to the fact that we shouldn't be taking to the wheel of a vehicle - it's not so easy to see the effects that prescription medication when driving may have on our bodies, but they could be just as dangerous.

Anti-Depressant Medicines

Take for example anti-depressant medications. Almost 3 million people in Britain are diagnosed as having depression at any one time, and it's believed that a million or more could be driving while taking anti-depressant drugs, whose side effects are listed as agitation, aggression, anxiety, dizziness and blurred vision - amongst others.

In 2003, Edmund King, executive director of the RAC Foundation said: "There has been an alarming increase in depressive illness and the number of prescriptions. In the last recorded year (2001) there were around 30 million prescription items for anti- depressant medication in the UK.

"There is considerable evidence that older generation anti-depressant drugs and tranquilisers have an adverse effect on driving and can increase the risk of accidents but not enough work has been done on the relationship between the newer forms of medication and driving.

Patients taking anti depressant medications should monitor their own driving behaviour and be aware of the possibility that their driving abilities might be influenced by the drug or its side effects and act responsibly. If in any doubt drivers should consult their GP'.

Dr Tony Lavelle, the RAC Foundation's medical consultant said:
"Different drugs prescribed for depression can lead to a variety of reactions in different individuals. Obviously patients prescribed new drugs should be advised how they might affect driving safety and should read the small print. I would suggest, however, that anyone prescribed new medication for depression should not drive for two or three days anyway in order to ascertain their true reaction to the new drugs. Some drugs can have a paradoxical effect on certain individuals. For example, Diazepam normally has a sedative effect but can lead to hyper excitability in some cases.

So you can see how important it is. But it's not just anti-depressants that can cause a problem.

Over-The-Counter Remedies

There are many things medical that can affect your driving safety - and not always because of the ailment itself, but perhaps because you were awake coughing or sneezing for most of the night before, you didn't get a good night's sleep - meaning that your reactions are not as sharp as you'd like them to be.

Hay Fever

During the summer, especially long, hot summers, the nation's workers are red-nosed, snivelling and sneezing with hay fever. It's not nice for the person affected by the allergy, but it can be dangerous too.

It might shock you to find out that a sudden burst of uncontrollable sneezing from a motorist travelling at 70mph can lead to them losing up to half a mile - sneezing 8 or 9 times on the run.

Colds and Flu

It's the same in winter, but this time it's coughs and colds that keep us awake at night. We take things to help us sleep and make us drowsy and then after waking up throughout the night, or after falling into a deep medicine-induced sleep, we jump into our cars and head off as if nothing has happened - regardless of the fact that our reactions are likely to be compromised. Even if you're feeling fine and sprightly, it's important to consider that the person in the car in front might be feeling grotty and suffering themselves - so give them space and keep an eye on your stopping distances if the person in front seems a bit slow or erratic to react.

So remember, it's not just feeling poorly that can cause you problems. Tiredness is thought to be one of the major factors in driver error, which is the major cause of road accidents in the UK. Stress, a stiff neck, pain in your joins, colds, flu, and hay fever - the list goes on. Make sure you're fit to drive before you get into your car, and always make sure that you read the guidance leaflets that come with your medication. If they tell you to avoid driving, then don't take the risk.

You might also like...
Share Your Story, Join the Discussion or Seek Advice..
[Add a Comment]
@Haighie. There are several aspects of the Highway Code that relate..some of which are backed up by statute.
You MUST NOT leave your vehicle or trailer in a dangerous position or where it causes any unnecessary obstruction of the road. Laws RTA 1988, sect 22 & CUR reg 103
DO NOT stop or park: opposite or within 10 metres (32 feet) of a junction, except in an authorised parking space, near the brow of a hill or hump bridge, on a bend
DO NOT park on: A road marked with double white lines, even when a broken white line is on your side of the road, except to pick up or set down passengers, or to load or unload go
SaferMotoring - 4-Nov-14 @ 12:58 PM
Mum lives in a residential area and parks her car in her garage.Four or five cars, occasionally a transit van, park outside mum's house on a daily basis blocking mum's view of two roads on the left, albeit one is a short minor road, the other road is a single bus route (bus service every 30 minutes).One car parks close to the top of mum's drive adding to the lack of visibility. Is there a law regarding obstructing visibility?Mum is 84 and worried an accident may be caused by the lack of visibility.Mum has an excellent driving record of 53 years!Hope you can help, thank you.
Haighie - 4-Nov-14 @ 12:18 AM
I have a parishioner who is in recovery from drug and alcohol abuse . He lost his licence several years ago but has only just got to a place where he is stable enough to apply for his licence again he has a job but need transport . How would the fact that he is taking methadone 15mls and very soon changing to subutex affect himgetting his licence back.
carrie - 15-Feb-14 @ 4:32 PM
I teach traffic law, to the police and the road maintainance industry and found this a very good informative site, easy to use.
chasmeister - 10-Oct-11 @ 12:47 PM
Share Your Story, Join the Discussion or Seek Advice...
Title:
(never shown)
Firstname:
(never shown)
Surname:
(never shown)
Email:
(never shown)
Nickname:
(shown)
Comment:
Validate:
Enter word:
Latest Comments
Further Reading...
Our Most Popular...
Add to my Yahoo!
Add to Google
Stumble this
Add to Twitter
Add To Facebook
RSS feed
You should seek independent professional advice before acting upon any information on the SaferMotoring website. Please read our Disclaimer.